Mississippi, 2015

Flash Flood and Hail in Mississippi, June 10, 2015

June 10, 2015 · NWS JAN · 17 events in 8 counties and zones

The combination of rich gulf moisture, instability, and strong moisture convergence aided in providing strong storms over portions of Central Mississippi mainly during the afternoon and evening hours. Wind damage, hail and flash flooding occurred from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$163,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The combination of rich gulf moisture, instability, and strong moisture convergence aided in providing strong storms over portions of Central Mississippi mainly during the afternoon and evening hours. Wind damage, hail and flash flooding occurred from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 10, 2:41 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 10, 2:41 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT WED JUN 10 2015

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH SATURDAY)...AFTERNOON SATELLITE SHOWS
SCT CU FIELD ACROSS AREA WITH WIDELY SCATTERED STORMS DEVELOPING IN
SEVERAL SPOTS. CONVECTION SHOULD GRADUALLY CONTINUE TO DEVELOP
THROUGH AFTERNOON PARTICULARLY OVER SOUTH AND EAST WHERE INFLUENCE OF
MID/UPPER SHEAR ZONE EXISTS. TEMPS HAVE RISEN TO AROUND 90F...AND
SPC MESOANALYSIS SHOWS STRONGEST INSTABILITY OVER WRN AREAS AGAIN
THIS AFTERNOON WHERE SBCAPE VALUES ARE NEAR 4000 J/KG. COULD BE A
FEW PULSE SEVERE STORMS PRIMARILY IN THIS AREA THROUGH LATE
AFTERNOON...BUT AS MENTIONED THIS MORNING DOES NOT APPEAR TO WARRANT
MENTION IN HWO. ONLY SUBTLE CHANGES EXPECTED IN OVERALL PATTERN
THROUGH THURSDAY NIGHT AS WEAK MID/UPPER LEVEL LOW DROPS SW INTO NW
GULF AND STRONGER MID LEVEL SYSTEM DROPS INTO SOUTHERN PLAINS...
RESULTING IN DEEPER MOISTURE GRADUALLY INCREASING ACROSS OUR AREA.
THIS WILL RESULT IN SLIGHTLY HIGHER POPS ON THU WITH POPS TRENDING
HIGHER IN THE SE AREAS.

FRIDAY INTO SATURDAY WILL SEE PATTERN CONTINUE TO EVOLVE...WITH
LOW/MID LEVEL BERMUDA HIGH STRENGTHENING NEAR SE CONUS COAST. THIS
WILL RESULT IN INCREASING LOW/MID LEVEL SOUTHERLY FLOW ACROSS OUR
AREA...WHICH WILL ENABLE ANOMALOUSLY HIGH TROPICAL MOISTURE OVER
SOUTHERN GULF OF MEXICO TO BE PULLED NORTH INTO OUR AREA. AXIS OF
GREATEST MOISTURE AND MOISTURE TRANSPORT WILL BE FOCUSED IN WESTERN
AREAS...WHERE BY SAT AFTERNOON GFS/EC SHOW PW VALUES REACHING NEAR
2.25 INCHES...WHICH WOULD BE NEAR DAILY MAX FOR MID JUNE. DISTURBANCES
ROTATING AROUND THE PERIPHERY OF THE HIGH TO OUR EAST WILL RESULT IN
WAVES OF SHRA/TSRA DEVELOPMENT IN THIS ENVIRONMENT. EVEN THOUGH FLOW
WILL BE INCREASING IT WILL GENERALLY BE UNIDIRECTIONAL AND SIMILAR IN
STRENGTH...MEANING THAT CORFIDI VECTOR MAGNITUDES WILL BE SMALL...
GENERALLY AOB 15 KT. HENCE COULD BE SLOW MOVING...TRAINING AND
EFFICIENT SHRA/TSRA WITH SOME FLOODING ISSUES...AGAIN MAINLY IN WEST
WHERE ANTECEDENT CONDITIONS ARE ALSO MORE CONCERNING FOR FLOOD
ISSUES. WILL ALSO NEED TO MONITOR POTENTIAL FOR SOME GUSTY STORMS AS
850 MB FLOW IS FORECAST TO INCREASE TO 30-40 KT AT TIMES WHICH COULD
RESULT IN GUSTS DUE TO MOMENTUM TRANSPORT EVEN WITH WEAKER
INSTABILITY AND LAPSE RATES.

AS FAR AS TEMPERATURES...GENERALLY SEASONAL TEMPS EXPECTED AND BC MOS
BLEND SEEMS FINE.

LONG TERM (SUNDAY THROUGH WEDNESDAY)...PATTERN OF FRIDAY/SATURDAY
WILL GENERALLY CONTINUE INTO SUNDAY WITH LITTLE CHANGE. EXPECT HIGH
POPS WITH GREATEST POPS AND THREAT FOR HEAVIER QPF IN WESTERN AREAS.
NEXT EVOLUTION IN THE PATTERN COMES DURING THE EARLY TO MIDDLE PART
OF NEXT WEEK AS BERMUDA HIGH STRENGTHENS EVEN FURTHER AND BUILDS MORE
TO THE W INTO ARKLAMISS. THIS WILL RESULT IN BETTER MOISTURE BEING
SHUNTED MORE TO OUR WEST...HENCE AN ASSOCIATED LOWERING OF POPS WITH
CONVECTION BECOMING MORE TYPICALLY DIURNAL IN NATURE. LOW LEVEL TEMPS
WILL ALSO CONTINUE TO WARM...WITH 925 AND 850 MB TEMPS IN MODELS
SUPPORTING MID 90S IN MANY AREAS BY THE MIDDLE OF NEXT WEEK. CURRENT
MAX TEMP GUIDANCE FROM MODELS IS NOT QUITE THIS WARM...BUT BUMPED UP
MAXES A DEG OR TWO TUE/WED...ESPECIALLY IN THE EAST WHERE RAINFALL
HAS BEEN BELOW NORMAL OVER THE LAST SEVERAL WEEKS THUS POSSIBLY
SUPPORTING GREATER DIURNAL RANGES. LOW LEVEL TEMPS SHOULD ALSO BE
WARMEST THIS AREA ALONG WITH LEAST CHANCE FOR RAINFALL CLOSER TO MID
LEVEL HIGH. /AEG/

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR NEARLY ALL OF THIS TAF
PERIOD. FOR THE REST OF THE AFTERNOON THERE WILL BE SOME ISO/SCT
CONVECTION OCCURRING AND WILL HAVE TO AMD SITES WHERE ACTIVITY GETS
CLOSE TO. OVERNIGHT LOOK FOR A SITE OR TWO TO SEE A BRIEF PERIOD OF
MVFR VIS WITH HBG HAVING SOME POTENTIAL FOR AN MVFR CEILING BY 11Z.
/CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  89  70  86 /  21  33  27  55
MERIDIAN      68  87  69  87 /  27  37  29  53
VICKSBURG     70  90  70  87 /  17  27  23  54
HATTIESBURG   70  90  69  87 /  33  47  34  57
NATCHEZ       70  88  69  86 /  24  33  20  56
GREENVILLE    72  91  72  88 /  10  20  11  45
GREENWOOD     71  90  71  87 /  12  23  20  52

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

AEG/CME
Hazardous weather outlook, Jun 10, 1:29 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT WED JUN 10 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
229 PM CDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

CME

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Jun 10, 10:56 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1156 AM CDT WED JUN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 SW DARNELL            32.67N 91.47W
06/09/2015  E1.25 INCH       WEST CARROLL       LA   POST OFFICE

            SOME HAIL DAMAGE OCCURRED BUT NO SPECIFIC INFORMATION AND
            THE HAIL MAY HAVE BEEN LARGER.

&&

CME
Special weather statement, Jun 10, 1:27 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
227 PM CDT WED JUN 10 2015

MSZ045-046-101945-
NESHOBA MS-KEMPER MS-
227 PM CDT WED JUN 10 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KEMPER AND
SOUTHEASTERN NESHOBA COUNTIES UNTIL 245 PM CDT...

AT 227 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR HERBERT SPRINGS...OR 15 MILES SOUTHEAST OF PHILADELPHIA...MOVING
SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DAMASCUS AROUND 240 PM CDT.

LAT...LON 3258 8881 3259 8897 3273 8897 3269 8876
      3258 8876
TIME...MOT...LOC 1927Z 299DEG 8KT 3264 8889

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 120 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
June 10, 3:30 PM CST
Where
Lauderdale County, 0.9 mi NE of Meridian
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
32.380, -88.710

Numerous trees were blown down around the city.

Thunderstorm Wind, Lauderdale

When
June 10, 3:32 PM CST
Where
Lauderdale County, 0.9 mi NE of Meridian
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
32.380, -88.710

Hail, Lauderdale

When
June 10, 3:35 PM CST
Where
Lauderdale County, 0.9 mi NE of Meridian
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.380, -88.710

Quarter sized hail occurred in the west side of the city.

Thunderstorm Wind, Clarke

When
June 10, 3:56 PM CST
Where
Clarke County, 0.69 mi S of Snell
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.190, -88.500

One tree blew down in Snell.

Thunderstorm Wind, Clarke

When
June 10, 4:36 PM CST
Where
Clarke County, 0.91 mi SW of Enterprise
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.170, -88.830

Two trees were blown down in Enterprise.

Thunderstorm Wind, Attala

When
June 10, 4:50 PM CST
Where
Attala County, 2.82 mi SSE of Ethel
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.080, -89.460

A tree blew down on County Road 5207.

Thunderstorm Wind, Leake

When
June 10, 5:40 PM CST
Where
Leake County, 2.29 mi SE of Estesmill
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.627, -89.442

One tree blew down north of Walnut Grove off of Walnut Grove Road.

Thunderstorm Wind, Leake

When
June 10, 5:47 PM CST
Where
Leake County, 1.49 mi NNW of Singleton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.898, -89.544

Two trees were blown down off of Singleton Road.

Thunderstorm Wind, Hinds

When
June 10, 6:00 PM CST
Where
Hinds County, 2.05 mi S of Tougaloo
Measured
55 kt (63 mph) estimated gust
Property damage
$9,000
Reported by
Public
Coordinates
32.370, -90.128

At the Jackson Futbol Club Complex on Westbrook Road, the tops were blown out of a couple of trees. Large aluminum soccer goals were blown over and tossed some 3 to 4 feet. A tree was blown down on Harrow Road.

Thunderstorm Wind, Scott

When
June 10, 6:08 PM CST
Where
Scott County, 0.9 mi NW of Harperville
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
32.490, -89.490

Several trees were blown down.

Hail, Hinds

When
June 10, 6:10 PM CST
Where
Hinds County, 2.06 mi S of Tougaloo
Measured
1 in hail
Reported by
Public
Coordinates
32.370, -90.126

Large amounts of pea sized hail with some stones up to quarter sized fell at the Jackson Futbol Club.

Hail, Smith

When
June 10, 6:45 PM CST
Where
Smith County, 0.91 mi SE of Lorena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.170, -89.510

Hail up to the size of quarters occurred along Highway 35.

Thunderstorm Wind, Smith

When
June 10, 6:45 PM CST
Where
Smith County, 0.91 mi SE of Lorena
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
32.171, -89.509

A couple of trees were blown down along Highway 35.

Flash Flood, Hinds

When
June 10, 6:50 PM CST to 8:15 PM CST
Where
Hinds County, 2.07 mi S of Tougaloo to 2.03 mi S of Tougaloo
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.370, -90.127

High water in culverts flooded portions of Westbrook Road.

Hail, Hinds

When
June 10, 7:07 PM CST to 7:15 PM CST
Where
Hinds County, 0.69 mi N of Mc Raven
Measured
1 in hail
Reported by
Public
Coordinates
32.310, -90.330

Quarter sized hail occurred at the intersection of McRaven and Springridge Road as well as Interstate 20.

Thunderstorm Wind, Smith

When
June 10, 7:20 PM CST
Where
Smith County, 0.99 mi NE of Polkville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.191, -89.689

Three trees were blown down on SCR563. Two more trees were blown down on a house on Highways 135 and 131.

Thunderstorm Wind, Rankin

When
June 10, 7:30 PM CST
Where
Rankin County, 0.9 mi SE of Flowood
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.270, -90.110

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571568, 571569, 571571, 571572, 571575, 571577, 571580, 571586, 571587, 571592, 571593, 571594, 581950, 571599, 571615, 571616, 571617.